Journal of the Mathematical Society of Japan

An index formula for a bundle homomorphism of the tangent bundle into a vector bundle of the same rank, and its applications

Kentaro SAJI, Masaaki UMEHARA, and Kotaro YAMADA

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


In a previous work, the authors introduced the notion of ‘coherent tangent bundle’, which is useful for giving a treatment of singularities of smooth maps without ambient spaces. Two different types of Gauss–Bonnet formulas on coherent tangent bundles on $2$-dimensional manifolds were proven, and several applications to surface theory were given.

Let $M^n$ ($n\ge 2$) be an oriented compact $n$-manifold without boundary and $TM^n$ its tangent bundle. Let $\mathcal{E}$ be a vector bundle of rank $n$ over $M^n$, and $\phi:TM^n\to \mathcal{E}$ an oriented vector bundle homomorphism. In this paper, we show that one of these two Gauss–Bonnet formulas can be generalized to an index formula for the bundle homomorphism $\phi$ under the assumption that $\phi$ admits only certain kinds of generic singularities.

We shall give several applications to hypersurface theory. Moreover, as an application for intrinsic geometry, we also give a characterization of the class of positive semi-definite metrics (called Kossowski metrics) which can be realized as the induced metrics of the coherent tangent bundles.

Article information

J. Math. Soc. Japan, Volume 69, Number 1 (2017), 417-457.

First available in Project Euclid: 18 January 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 57R45: Singularities of differentiable mappings
Secondary: 53A05: Surfaces in Euclidean space

wave front coherent tangent bundle Morin singularity index formula


SAJI, Kentaro; UMEHARA, Masaaki; YAMADA, Kotaro. An index formula for a bundle homomorphism of the tangent bundle into a vector bundle of the same rank, and its applications. J. Math. Soc. Japan 69 (2017), no. 1, 417--457. doi:10.2969/jmsj/06910417.

Export citation


  • V. I. Arnol'd, S. M. Gusein-Zade and A. N. Varchenko, Singularities of differentiable maps, Vol. 1, Monographs in Math., 82, Birkhäuser, 1985.
  • R. Bott and L. W. Tu, Differential Forms in Algebraic Topology (Graduate Texts in Math.), Springer-Verlag, 1982.
  • D. Bleecker and L. Wilson, Stability of Gauss maps, Illinois J. of Math., 22 (1978) 279–289.
  • N. Dutertre and T. Fukui, On the topology of stable maps, J. Math., Soc. Japan, 66 (2014), 161–203.
  • Y. Eliashberg, On singularities of folding type, Izv. Akad. Nauk SSSR Ser. Mat., 34 (1970), 1110–1126.
  • T. Fukuda, Topology of folds, cusps and Morin singularities, In a Fête of topology, (eds. Y. Matsumoto, T. Mizutani and S. Morita), Academic Press, 1987, pp. 331–357,
  • M. Hasegawa, A. Honda, K. Naokawa, K. Saji, M. Umehara and K. Yamada, Intrinsic properties of surfaces with singularities, Internat. J. Math., 26 (2015).
  • M. Kossowski, Fold singularities in pseudo Riemannian geodesic tubes, Proc. Amer. Math. Soc., 95 (1985), 463–469.
  • M. Kossowski, Pseudo Riemannian metric singularities and the extendability of parallel transport, Proc. Amer. Math. Soc., 99 (1987), 147–154.
  • M. Kossowski, Realizing a singular first fundamental form as a nonimmersed surface in Euclidean $3$-space, J. Geom., 81 (2004), 101–113.
  • H. Levine, The singularities $S_{1}^{q}$, Illinois J. Math., 8 (1964), 152–168.
  • H. Liu, M. Umehara and K. Yamada, The duality of conformally flat manifolds, Bull. Braz. Math. Soc. (N. S.), 42 (2011), 131–152.
  • Y. Martinez-Maure, Sommets et normals concourantes des courbes convexes de largeur constante et singularités des hérissons, Arch. Math., 79 (2002), 489–498.
  • J. Milnor, Topology from the Differentiable Viewpoint, Princeton Univ. Press, Revised edition, 1997.
  • I. Nakai, Characteristic classes and fiber products of smooth mappings, manuscript.
  • J. R. Quine, A global theorem for singularities of maps between oriented $2$-manifolds, Trans. Amer. Math. Soc., 236 (1978), 307–314.
  • O. Saeki, Studying the topology of Morin Singularities from a global viewpoint, Math. Proc. Camb. Phil. Soc., 117 (1995), 223–235.
  • O. Saeki and K. Sakuma, Stable maps between $4$-manifolds and elimination of their singularities, J. London Math. Soc., 59 (1999), 1117–1133.
  • K. Saji, M. Umehara and K. Yamada, Behavior of corank one singular points on wave fronts, Kyushu J. Math., 62 (2008), 259–280.
  • K. Saji, M. Umehara and K. Yamada, The geometry of fronts, Ann. of Math., 169 (2009), 491–529.
  • K. Saji, M. Umehara and K. Yamada, $A_k$-singularities of wave fronts, Math. Proc. Camb. Phil. Soc., 146 (2009), 731–746.
  • K. Saji, M. Umehara and K. Yamada, The duality between singular points and inflection points on wave fronts, Osaka J. Math., 47 (2010), 591–607.
  • K. Saji, M. Umehara and K. Yamada, Singularities of Blaschke normal maps of convex surfaces, C. R. Acad. Sci. Paris, Ser. I, 348 (2010), 665–668.
  • K. Saji, M. Umehara and K. Yamada, Coherent tangent bundles and Gauss–Bonnet formulas for wave fronts, J. Geom. Anal., 22 (2012), 383–409.
  • O. Viro, Some integral calculus based on Euler characteristic, Lecture Notes in Math., 1346 (1988), 127–138, Springer-Verlag.